Blood Pressure Drugs Recalled Once Again Over Possible Cancer Risk

Faith Castro
January 6, 2019

Aurobindo Pharma USA Inc., an American unit of the India-based generic pharmaceuticals manufacturer, Aurobindo Pharma Ltd., is now in the news for recalling around 80 lots of medicines used for treating heart failure and high blood pressure, from the US market.

Alternative treatment options, as advised by an expert, may involve opting for a different manufacturer or switching to another blood pressure drug.

Valsartan is generally used in treating heart failure, blood pressure as well as to reduce the risk of death after going through a heart attack. The agency stresses that not all valsartan and related products are under recall, only specific lots.

Aurobindo Pharma USA Inc. issued the recall of 80 lots of Amlodipine Valsartan Tablets USP, Valsartan HCTZ Tablets, USP and Valsartan Tablets USP, saying some of the medications may include trace amounts of an "impurity" - N-nitrosodiethylamine, or NDEA - that is classified as a carcinogen.

If your medication has been affected by the recall, contact a health care professional for further information.

'At present there is no evidence that medicines containing NDMA or NDEA have caused any harm to patients.

To get a better understanding of the scope of the problem, the FDA encourages patients and healthcare providers to report any adverse events related to these drugs to its MedWatch program.

More news: Multiple sources say black man in custody in Jazmine Barnes case

Losartan is used to treat hypertension, hypertensive patients with Left Ventricular Hypertrophy and for the treatment of nephropathy in Type 2 diabetic patients.

If a person immediately stops taking the medication without finding out a suitable alternative, he/she might come across a life and death scenario.

A full list of the recalled products is posted on the FDA's website.

Losartan potassium tablets, USP were distributed nationwide to Torrent's wholesale distributor, repackager and retail customers.

Earlier in December Torrent Pharmaceuticals Limited recalled two lots of Losartan potassium tablets that were contaminated with the same chemical.

The drugs are being recalled "due to the detection of trace amounts of an unexpected impurity found in the finished drug product", according to a press release from the FDA.

Other reports by LeisureTravelAid

Discuss This Article

FOLLOW OUR NEWSPAPER